Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Very concerned for my partner
Sep 15, 2007

First off, I cannot express in words how much this forum has recently helped me out with a multitude of questions and concerns that I recently have had to deal with. Im in a conundrum and Im hoping you can help me out with some questions and certainly trepidations that I have.

My partner of more than 7.5 years was diagnosed with AIDS in mid-February 2007. We were both shocked even though there were preliminary signs of the rapidly-multiplying virus: he previously got a case of the measles, then a few years later the shingles, and then late last year an odd looking hard pimple on his foot appeared. The small pimple turned into something quite horrific that ultimately caused a tremendous amount of swelling and a change of color that could only be described as dark purple all over his feet and up to his both legs. He became practically immobile. Doctors at first told him that what he had was simply problems with circulation. Later on, after numerous and futile attempts with circulation medications, he got tested and the obvious was confirmed. He was diagnosed with AIDS and the problem with his legs was not bad circulation but the dreaded KS.

My partner has been in hard-core medication since early-March to bring his CD4 cell counts up (43) and to bring his viral load down (he was beyond high). His doctor has also started him on chemotherapy since the KP decided to be opportunistic and also attack his stomach lining and parts of his esophagus. He recently got some lab work done and came back with a viral load less than 50 counts per mL and his CD4 cell count, although still low, increased to about 101. He has three more chemo sessions left on his regimen. My partner is fighting this with all his might and is resilient and very resolute in becoming healthy again.

Even thought his Doctor has informed us that he is expected to be healthy again, I need your sincere professional opinion on a few general issues. I am severely worried for him and want to be as pragmatic as I can be in his convalescence. For instance, is he expected to ever return to normal ever again? Do you think that his CD4 cell counts should increase a little bit more (hopefully above 400) once the chemo stops and considering he continues with his anti-retroviral meds? How long does it take a person of his status and condition to become healthy again? By healthy I mean that he can walk again, has gained his weight back, and can return to work. And lastly, since he has experienced a severe amount of lipoatrophy, is he expected to ever recover his muscle mass again or will he remain forever atrophied and thin, even after his CD4 cell counts increase and his viral load becomes undetectable?

On a positive note, I tested negative up to the sixth month and feel excessively blessed in hopefully not having to face such quandaries. Because of this, I am determined to do everything for him and learn as much as possible to help him get through this.

My sincere appreciation and gratitude,

Texas Husband

Response from Dr. Frascino

Hello Texas Husband,

I'm shocked that your partner's HIV/AIDS diagnosis was so belated and I'm even more horrified that his Kaposi's sarcoma was misdiagnosed for so long! Circulation problems?!? The doctors (and I use the term loosely) who treated your partner with "numerous circulation medications" while observing, but not recognizing, the progression of his Kaposi's sarcoma are blatant incompetents! I hope your partner is now under the care of a competent and compassionate HIV specialist! That his HIV plasma viral load has plummeted from "beyond high" to undetectable and his CD4 count has doubled are encouraging signs that he is responding well to his HIV medications, both virologically (decreased viral load) and immunologically (rising CD4 count). How much better will he get? No one can say for certain; however, considering his excellent response to date, there is certainly cause for optimism. I must point out, however, that a CD4 count of 101, although markedly improved from his original of 43, is still very low. Counts under 200 leave your partner susceptible to opportunistic diseases. Consequently aggressive antiretroviral therapy, prophylaxis against opportunistic infections and close monitoring for any new signs and symptoms suggestive of opportunistic processes is definitely warranted.

Will he ever "return to normal?" No, your partner has AIDS and there is no cure yet. Consequently he will never be completely "normal" again.

Will his counts improve off chemotherapy? Most likely yes.

How long does it take someone with his status to become healthy? No one knows. Clinical courses vary considerably from person to person.

Regarding lipoatrophy, this has nothing to do with loss of muscle mass. Lipoatrophy is loss of fat in extremities, buttocks and face. Loss of muscle mass would be wasting. You can learn more about lipoatrophy by accessing the Lipoatrophy Resource Center on The Body's homepage under the Quick Links heading. As for wasting, if this is a problem, optimizing his nutrition; correcting hypogonadism, if present; exercising when he is able and using anabolic steroids, if needed, may help significantly. You can read more about all these topics in the archives and at this site's related links.

Good luck to you both. Give your partner a hug from me. I'm here if you need me, OK?

Dr. Bob


Previous
Fatigue and Leg Pains
Next
help for payment for procrit

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement